Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 39, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 30, 2022, 6:05 PM CDT for Cherokee County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2022, 6:05 PM CDT (23:05 UTC)
- Expired
- Jul 30, 2022, 10:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, AL
The radar
The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:28 PM CDT | FLASH FLOOD | 2 Nne Pleasant Gap, AL | WATER OVER THE 5300 BLOCK OF COUNTY ROAD 29. LOCAL FIRE DEPARTMENT IS LOOKING FOR ANY OTHER AREAS OF FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1594 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
093
WGUS54 KBMX 302305
FFWBMX
ALC019-310100-
/O.NEW.KBMX.FF.W.0039.220730T2305Z-220731T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
605 PM CDT Sat Jul 30 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southeastern Cherokee County in northeastern Alabama...
* Until 800 PM CDT.
* At 605 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area as another batch of storms move in
from the southwest. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Forney, Pleasant Gap, Eastern Weiss Lake and Spring Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3396 8560 3402 8559 3409 8554 3417 8544
3396 8540 3396 8541 3396 8542 3396 8543
3396 8550 3394 8550 3394 8553 3396 8553
FLASH FLOOD...RADAR INDICATED
$$
89^GSatterwhite3 follow-up statements
114
WGUS74 KBMX 310002
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
702 PM CDT Sat Jul 30 2022
ALC019-310100-
/O.CON.KBMX.FF.W.0039.000000T0000Z-220731T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
702 PM CDT Sat Jul 30 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR SOUTHEASTERN CHEROKEE COUNTY...
At 702 PM CDT, Heavy rain recently occurred across the warned area.
Between 2 and 4.5 inches of rain have fallen. Light rain will
continue for a couple more hours. Flash flooding is ongoing or
expected to begin shortly. Cherokee County Emergency Management
reported water over County Road 29 near Bulse Creek.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Forney, Pleasant Gap, Eastern Weiss Lake and Spring Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3396 8560 3402 8559 3409 8554 3417 8544
3396 8540 3396 8541 3396 8542 3396 8543
3396 8550 3394 8550 3394 8553 3396 8553
FLASH FLOOD...RADAR INDICATED
$$
89^GSatterwhite002
WGUS54 KBMX 310057
FFWBMX
ALC019-310300-
/O.EXT.KBMX.FF.W.0039.000000T0000Z-220731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
757 PM CDT Sat Jul 30 2022
The National Weather Service in Birmingham has extended the
* Flash Flood Warning for...
Southeastern Cherokee County in northeastern Alabama...
* Until 1000 PM CDT.
* At 757 PM CDT, Between 2 and 4.5 inches of rain fell earlier this
evening from slow-moving thunderstorms. The Cherokee Emergency
Management Agency reported at least one case of flash flooding
along County Road 29 near Bulse Creek. Additional light to
moderate rain is approaching the warned area from the southwest.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Forney, Pleasant Gap, Eastern Weiss Lake and Spring Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3396 8560 3402 8559 3409 8554 3417 8544
3396 8540 3396 8541 3396 8542 3396 8543
3396 8550 3394 8550 3394 8553 3396 8553
FLASH FLOOD...RADAR INDICATED
$$
89^GSatterwhite830
WGUS74 KBMX 310256
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
956 PM CDT Sat Jul 30 2022
ALC019-310306-
/O.EXP.KBMX.FF.W.0039.000000T0000Z-220731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
956 PM CDT Sat Jul 30 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
SOUTHEASTERN CHEROKEE COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Minor flooding may still occur in areas due to
earlier runoff. Please continue to heed remaining road closures.
LAT...LON 3396 8560 3402 8559 3409 8554 3417 8544
3396 8540 3396 8541 3396 8542 3396 8543
3396 8550 3394 8550 3394 8553 3396 8553
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:54 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jul 30, 2:54 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 254 PM CDT Sat Jul 30 2022 .SHORT TERM... /Updated at 1242 PM CDT Sat Jul 30 2022/ Through Sunday. Mid-level subtropical ridging remains to our east while a mid- level weakness persists over the Mid South region. A weak surface boundary extends from west to east across the far northern counties of the forecast area this morning. A few subtle impulses in the mid levels continue to move east and will continue to assist in developing scattered showers with isolated thunderstorms today. Today. A weak surface front will remain across the northern portion of the area today while a few disturbances move east aloft. The result will be increasing clouds through the afternoon with scattered showers and isolated thunderstorm activity. Chances will be highest north and west with decreased activity far to the southeast. Winds will be from the southwest at 4-8 mph. Highs will upper 80s northeast to the low 90s south and west. Tonight. The weak surface boundary across the northern portion of the area will lift northward as a warm front overnight, advancing into the Tennessee Valley region. The result will be the better chances for lingering showers across the northern half of the area. Some low clouds and patchy fog may redevelop again late tonight, especially in areas that receive rainfall today. Winds will be light and variable. Lows will be in the lower 70s areawide. Sunday. The surface front lifts further north into the Ohio River Valley on Sunday while mid level ridging persists to our southeast. A weakness looks to remain in the mid levels to our north and west, which will continue to support the higher chances for showers and some thunderstorms. Winds will be from the southwest at 4-8 mph. Highs will range from around 90 far northeast to the mid 80s far south and southwest. 05 .LONG TERM... /Updated at 0235 PM CDT Sat Jul 30 2022/ Not many changes needed this afternoon in the extended. Models continue to show the broad trough to our north retreating northward slightly as ridging strengthens across the Gulf coast. This will help keep better rain chances across then north early next week. Upper level ridging becomes messy, with a weakness in the ridge left by mid week over the Deep South. Model guidance differs in just how strong this feature is, whether it closes off or remains a weak open trough. Regardless, wind flow is rather weak but moisture remains highs. Expect rain chances each day and early evening, with the better chances shifting southward for the end of the work week. 14 Previous long-term discussion: /Updated at 0322 AM CDT Sat Jul 30 2022/ Monday through Friday. The broad trough to our north starts to lift the north and east Monday into Tuesday. We'll likely still see at least some focus for higher thunderstorm chances across the northern-most counties in Central AL for Monday. By Tuesday, the upper level impulse/remnant of the trough axis slowly shift southward. As this takes place, expect scattered to numerous showers and thunderstorms with the highest chances across the south. The upper level pattern becomes much weaker for the remainder of the week with very little forcing expected in the Southeastern CONUS. A seasonable, moist summer airmass with scattered diurnal thunderstorms activity will be the main story Wednesday through Friday. 25/Owen && .AVIATION... 18Z TAF Discussion. Scattered showers with isolated thunderstorms are expected across much of the area this afternoon into the evening hours as a surface boundary is extended from west to east across the far northern portion of the forecast area. Included a 3 hour window for shower activity at all northern terminals from 21z to 00z as this represents the best overall potential time for development across these areas, though showers are developing near TCL. To the south, showers already are developing near MGM. Overnight, shower activity will decrease with time while some low stratus/patchy fog may again affect portions of the area in the early morning hours Sunday. Cumulus clouds will again be on the increase late Sunday morning with chances for showers and some storms increasing toward the end of this cycle with best chances north. 05 && .FIRE WEATHER... Rain chances diminish slowly tonight, with better rain chances confined to northern areas Sunday and Monday. 20ft winds remain out of the southwest through early next week, but less than 10mph. Min RHs will be near or above 50% for most of the area through the next few days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 91 70 90 70 / 50 60 20 40 10 Anniston 71 91 71 91 71 / 50 40 20 30 10 Birmingham 72 92 73 91 73 / 50 50 20 40 10 Tuscaloosa 73 93 73 93 73 / 50 40 10 30 10 Calera 71 91 73 91 73 / 40 40 10 30 10 Auburn 71 92 72 91 73 / 30 20 10 20 10 Montgomery 73 95 73 96 74 / 30 20 10 30 10 Troy 72 95 72 94 73 / 20 20 10 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 30, 6:15 AM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 615 AM CDT Sat Jul 30 2022 ALZ011>015-017>050-311415- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 615 AM CDT Sat Jul 30 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:14 PM CDT | Areal Flood Advisory | BMX | Marion | 2 hr |
| Jul 30, 5:35 PM CDT | Areal Flood Advisory | BMX | Cherokee | 30 min |
| Jul 30, 5:55 PM CDT | Areal Flood Advisory | BMX | Talladega | 2 hr |
| Jul 30, 6:22 PM CDT | Flash Flood Warning | BMX | Talladega | 113 min |
| Jul 30, 6:32 PM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.